| | My Story - Lexapro & Effexor XR
I wanted to tell my story & hopefully help someone. Since I was very young (around 5 yrs., I'm 23 now) I have had anxiety... specifically social anxiety. I hated going to school because I was extremely shy and had a hard time socializing and making friends. I was one of the "pretty girls" growing up and other girls thought I was stuck-up because of my "standoff-ish personality" when the truth was I was extremely shy and afraid of rejection.
The older I got the more elusive and withdrawaled I became. I never had a boyfriend in high school -- boys would call my house, but I was too embarrassed to talk. I found that when I got to college I was able to socialize and make friends, but sooner or later the "outgoing front" would wear off and my true personality came out.
About 2 and 1/2 years ago I met a wonderful guy. When we first met I was extremely nervous, but able to pull off a nonchalant, outgoing persona. I was basket case! I remember sweating profusely when he and I went out on dates and having a panic attack on one occasion. About 3 weeks after we met, I had to go to the doctor to get an allergy prescription. I noticed while sitting in the waiting room a "Lexapro" brochure on one of the tables. I had figured it out! I needed to be on an anti-depressant!
I talked to my doctor about how I was feeling and he diagnosed me with depression associated with anxiety. He gave me a few samples of Lexapro and sent me on my way. I took 10mg of Lexapro for a little over a year. During that year I developed a wonderful relationship with the guy I had been dating and I considered Lexapro to be a MIRACLE! I decided to go back to school after a 2 year hiatus. I took 9 college hours and ended up dropping all 3 classes after the first 6 weeks... and I didn't feel ashamed or upset.
My boyfriend was perplexed by my irresponsibleness, but never questioned why I dropped all my classes. I don't think I could have given him an answer as to why... I just really didn't seem to care. About 2 months after that, I went to my yearly gyno. appt. I was seeing a new gynecologist, so I had to fill out all the paperwork and write down all the medication I was taking. When the doctor came in to talk to me and review my file, he asked me how Lexapro was working out for me. I told him that things were fine. He asked if I went to school or worked and at the time - didn't do either. I told him that I was going to college, but I dropped out. He asked what doctor prescribed me Lexapro, then informed me that one of the side effects was loss of "passion". Not the passion one expresses in the bedroom, but the kind of passion that enables a person to get out of bed each day and accomplish his or her goals. I had definitely lost that drive, that passion.
It all made sense! I wasn't lazy or irresponsible, I had lost my DRIVE! My doctor informed me that Lexapro was "a dangerous drug" and that he would NEVER prescribe it to any of his patients. The doctor and I decided that I needed to get off this medication as soon as possible. He gave me 1 prozac to ease the withdrawals.
The Lexapro withdrawals were absolutely terrible. I was extremely miserable, angry, and physically sick. After day 3 I decided that this was just too much and I called my doctor's nurse, crying. She called me in a prescription and I made an appt. to see my doctor the following week.
The prescription was Effexor XR. A couple of hours after taking one of the 37mg capsules, I felt almost 100% better. Over the next 3 month my doctor raised my dosage to 150mg. Everything was GREAT! I had "passion" again, however sometimes I felt lethargic and dizzy. I had been on Effexor for about 4 months when I decided to do some research on it online. I was SHOCKED! On one lawfirm's website, there were lawsuits against wyeth (the co. that manufactures effexor). In some cases, patients families were suing because their loved one committed suicide while on the drug. Another high profile case involved the Texas mother, Andrea Yates, who drowned her children while on effexor. I was extremely scared.
On one message board a woman talked about her 15 month old baby who was born 9weeks premature with cerebrial palsy. She was taking effexor while pregnant and blames it for her baby's condition. It was all too much for me. For the past 18 days I have been SLOWLY weaning myself off this terrible drug. I am now taking 50mg and some days are very difficult. I have experienced many of the "normal" side effects people experience when getting off this drug. It's very scary. I told my boyfriend one day (it was one of the bad days) I feel like a naive child on a playground who was offered to "sample" a drug by a bully (my doctor) without being educated on the teribble things this drug could do to me. Of course, after taking the sample I was "hooked".
I no longer trust the doctors that prescribed me Lexapro and Effexor and I plan on talking to an attorney and questioning the dr. that prescribed Effexor to me. I have recently been diagnosed with a heart condition and I'm really scared that Effexor may have caused it. My heart rate has been unusually high (as high as 268 bpm -- which required an ER visit) for the past few months... the only thing I've been doing differently is taking Effexor. It's certainly something I'm going to investigate...
I am coping w/ my anxiety and "dealing with it" for now. It it scary to imagine life without a "happy pill" everyday! My health is too important to me right now to risk it all and take yet another pill. I went to the health food store and was told that "flaxoil" is good for mood disorders. Specifically "barlean's flaxoil".... I bought it thinking I had nothing to lose, besides, even if it doesn't help my anxiety it's still very nutritious. Well, for the past few weeks I take 2tbsp daily w/ orange juice and it really seems to take the edge off.
It's day 18 and I'm doing better and better everyday. If you are thinking about getting on anti-depressants/anti-anxiety meds, PLEASE PLEASE PLEASE ask questions and be smart about it! God Bless